Requested DocAlert: Picture Quiz Poll: A Smoker With a Necrosed Tongue

 

IMG_9483 IMG_9484

Information sourced from BMJ:

BMJ 2016;353:i2370
[Free full-text BMJ article PDF]

Minerva

Tongue tip ischaemic necrosis after head and neck radiotherapy

John C Devine, Deborah Boyd, Natasha Fullerton, et al.

steliosdoumas@hotmail.com

A 60 year old smoker with a history of radiotherapy for soft palate squamous cell carcinoma had had a painful tongue tip for three weeks. Clinically there was progressive destruction of the tongue. Imaging and tissue biopsy confirmed obliterative endarteritis with complete occlusion of his left lingual artery and near occlusion of the right. Smoking cessation and administration of dipyridamole and pentoxifylline resulted in complete healing. Both agents reduce inflammation and inhibit platelet aggregation. Pentoxifylline also facilitates oxygenation by enhancing red blood cell deformability. Clinicians should be aware of this rare and late complication of radiotherapy, and the contribution of chronic smoking. Treatment should be initiated by specialists. Autoimmune or infectious diseases and cancer can mimic this condition.

Patient consent obtained.

Copyright © 2016 BMJ Publishing Group Ltd

The above message comes from BMJ, who is solely responsible for its content.

Deja una respuesta

Tu dirección de correo electrónico no será publicada. Los campos obligatorios están marcados con *